Vyvanse is a popular drug in the management of attention deficit hyperactivity disorder in children and young adults. It is available on prescription only and must be taken as recommended by the physician.
Vyvanse contains an inactive form of an amphetamine which is activated within the body prior to exerting its effects. Over time, patients can get rather used to having Vyvanse in their system and as a result, suddenly stopping the drug can cause serious withdrawal symptoms. It is extremely important that patients who are on this drug in this fact and always follow the advice given by the professional when it comes to taking the regular doses of Vyvanse.
In this article, we shall take a brief look at the common symptoms patients may experience from Vyvanse withdrawal and how this can be prevented.
Vyvanse withdrawal symtoms
A sudden reduction in the dose or stopping Vyvanse can cause the following symptoms:
- Neurological – increased agitation, tremors, nervousness, aggressive behaviour, seizures and blurred vision. Some patients complain of headache and nervous tics.
- Psychological – includes hallucinations, paranoia and agitation. Mood swings can be rather severe. Patients may have difficulty sleeping. Delusions may also occur.
- Gastrointestinal – nausea, vomiting and abdominal pain.
- Cardiovascular – palpitations and increased heart rate. Some patients experienced chest pains and shortness of breath.
Preventing Vyvanse withdrawal
When Vyvanse is stopped, one of the first symptoms that patients experience is generalised tiredness. It is therefore essential for them to take adequate rest and avoid over- exerting themselves. Ideally, the dose of Vyvanse is gradually reduced but this must be done by a professional and not by the patients themselves.
During Vyvanse withdrawal, the patient must take responsibility in informing their family members that they coming off them. This way, any change in the behaviour of the patient can be closely monitored and if required medical advice sought as soon as possible. The overall withdrawal process can take a while and depends upon how slowly the drug is being tapered off.
In the event that patients find the withdrawal symptoms intolerable, it is important for them see their physician as soon as possible. It is not recommended that patients recommence the drug in order to get over the symptoms as it can potentially lead to an overdose which can be life threatening.
Vyvanse withdrawal is a well-recognised phenomenon that occurs when the drug is tapered off too quickly or stopped suddenly. Symptoms can be numerous and rather distressing to the patient. The best way to prevent withdrawal is to follow the regime set down by the physician along with the support of family members.